Thunderstorm Wind, Stephens
- When
- October 10, 4:24 PM CST
- Where
- Stephens County, Eolian
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.150, -95.850
Two trees were blown down by high winds.
Showers and thunderstorms developed across north Texas, mainly in the afternoon and night resulting in widespread severe weather, during the period October 10-13. The most significant event occured during the late afternoon and night of October 12, as a line of severe thunderstorms moved east across north texas producing eight tornadoes, and nearly two million dollars in damage.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Showers and thunderstorms developed across north Texas, mainly in the afternoon and night resulting in widespread severe weather, during the period October 10-13. The most significant event occured during the late afternoon and night of October 12, as a line of severe thunderstorms moved east across north texas producing eight tornadoes, and nearly two million dollars in damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 10, 1:50 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 250 PM CDT WED OCT 10 2001 SEVERE THREAT WILL CONTINUE ACROSS ALL OF CWA TONIGHT...WITH THE GREATEST POTENTIAL FOR SEVERE WEATHER ACROSS THE NORTHWEST HALF OF THE AREA THIS EVENING AND EARLY TONIGHT. COLD FRONT WILL BECOME QUASI STATIONARY ACROSS NORTH CENTRAL TEXAS THIS EVENING. THIS WILL RESULT IN A TRAIN ECHO PATTERN WHERE THE FRONT STOPS...AND A FLASH FLOOD WATCH MAY BE NECESSARY SOMETIME TONIGHT. CURRENT THINKING IS HEAVIEST RAINS WILL BE ACROSS SOUTHEAST COUNTIES. NEXT SHORT WAVE IS MUCH STRONGER THAN THE ONE THAT WILL MOVE ACROSS THE AREA TONIGHT. AS A RESULT THE FRONT WILL BECOME STATIONARY ACROSS SOUTHERN ZONES ON THURSDAY WITH A BACKING UPPER FLOW...AND WITH THE UPPER FLOW BECOMING STRONG SOUTHWEST LATE THURSDAY NIGHT AND EARLY FRIDAY STRONG ISENTROPIC LIFT WILL OCCUR ACROSS FRONT WITH INCREASING CLOUDS AND AN INCREASING CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON INTO EARLY SATURDAY. FCSTID = 59 DFW 62 74 60 77 / 100 40 0 20 ACT 65 78 62 77 / 80 70 30 20 .FWD...NONE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
921 PM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0445 PM 3 SSW GRANBURY TX WIND DAMAGE
09/23/01 HOOD HAM RADIO TOWER DOWN 2.7
MILES SSW OF
INTERSECTION OF SH 144
AND SH 51. TREE LIMBS OF 3
TO 4 INCHES IN DIAMETER
DOWN ALSO. DIME TO
NICKEL SIZE HAIL
COVERED THE GROUND.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1159 AM CDT WED OCT 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1148 AM 4 SW OLNEY TX 1.00 INCH HAIL
10/10/01 YOUNG REPORTED BY OLNEY
POLICE DEPARTMENT.TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-102100- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 1208 PM CDT WED OCT 10 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE WESTERN HALF OF NORTH TEXAS...GENERALLY WEST OF A LINE FROM GAINESVILLE...TO DALLAS...TO LAMPASAS. THIS MODERATE RISK AREA INCLUDES THE CITIES OF GRAHAM...DENTON...EASTLAND... CLEBURNE...GOLDTHWAITE...MERIDIAN...DALLAS...AND FORT WORTH. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REMAINDER OF NORTH TEXAS THIS AFTERNOON AND EVENING. A COLD FRONT MOVING INTO NORTH TEXAS...ALONG WITH AN UPPER LEVEL DISTURBANCE AND DAYTIME HEATING...WILL PRODUCE SEVERE THUNDERSTORMS IN THE WESTERN PORTIONS OF NORTH TEXAS EARLY THIS AFTERNOON. THESE STORMS WILL MOVE EAST DURING THE AFTERNOON AND EVENING HOURS...BEFORE THE FRONT BECOMES STATIONARY IN THE EASTERN PART OF THE REGION TONIGHT. THE MAIN THREAT FROM THESE STORMS THIS AFTERNOON AND EVENING IS HAIL...HIGH WINDS...LIGHTNING...AND HEAVY RAIN...ALONG WITH THE POSSIBILITY OF ISOLATED TORNADOES. LATER TONIGHT AS THE FRONT SLOWS DOWN...HEAVY RAIN WILL BECOME THE PRIMARY THREAT OVER NORTH TEXAS...ESPECIALLY SOUTH OF A TEMPLE...TO CANTON LINE. ON FRIDAY...THERE APPEARS TO BE ANOTHER THREAT OF SEVERE WEATHER OVER NORTH TEXAS.
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-102100- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 1208 PM CDT WED OCT 10 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE WESTERN HALF OF NORTH TEXAS...GENERALLY WEST OF A LINE FROM GAINESVILLE...TO DALLAS...TO LAMPASAS. THIS MODERATE RISK AREA INCLUDES THE CITIES OF GRAHAM...DENTON...EASTLAND... CLEBURNE...GOLDTHWAITE...MERIDIAN...DALLAS...AND FORT WORTH. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REMAINDER OF NORTH TEXAS THIS AFTERNOON AND EVENING. A COLD FRONT MOVING INTO NORTH TEXAS...ALONG WITH AN UPPER LEVEL DISTURBANCE AND DAYTIME HEATING...WILL PRODUCE SEVERE THUNDERSTORMS IN THE WESTERN PORTIONS OF NORTH TEXAS EARLY THIS AFTERNOON. THESE STORMS WILL MOVE EAST DURING THE AFTERNOON AND EVENING HOURS...BEFORE THE FRONT BECOMES STATIONARY IN THE EASTERN PART OF THE REGION TONIGHT. THE MAIN THREAT FROM THESE STORMS THIS AFTERNOON AND EVENING IS HAIL...HIGH WINDS...LIGHTNING...AND HEAVY RAIN...ALONG WITH THE POSSIBILITY OF ISOLATED TORNADOES. LATER TONIGHT AS THE FRONT SLOWS DOWN...HEAVY RAIN WILL BECOME THE PRIMARY THREAT OVER NORTH TEXAS...ESPECIALLY SOUTH OF A TEMPLE...TO CANTON LINE. ON FRIDAY...THERE APPEARS TO BE ANOTHER THREAT OF SEVERE WEATHER OVER NORTH TEXAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
159 PM CDT WED OCT 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1148 AM 4 SW OLNEY TX 1 INCH HAIL
10/10/01 YOUNG REPORTED BY LAW
ENFORCEMENT OFFICIAL.TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-110300- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 400 PM CDT WED OCT 10 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING OVER THE NORTHWESTERN HALF OF NORTH TEXAS...GENERALLY NORTHWEST OF A LINE FROM PARIS...TO DALLAS...TO LAMPASAS. THIS MODERATE RISK AREA INCLUDES THE CITIES OF GRAHAM...DENTON... SHERMAN...EASTLAND...CLEBURNE...GOLDTHWAITE...MERIDIAN...AND THE DALLAS-FORT WORTH METROPLEX. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REMAINDER OF NORTH TEXAS TONIGHT. A COLD FRONT...EXTENDING ALONG A MCALESTER OKLAHOMA...TO WICHITA FALLS...TO LUBBOCK LINE LATE THIS AFTERNOON...WILL CONTINUE TO MOVE SOUTH TONIGHT...PROVIDING THE FORCING MECHANISM FOR WIDESPREAD THUNDERSTORMS. WITH HELP FROM AN APPROACHING UPPER LEVEL DISTURBANCE...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED GIVEN THE FAVORABLE COMBINATION OF INSTABILITY AND WIND SHEAR. LARGE HAIL AND DAMAGING WINDS ARE THE LIKELY THREAT FOR SEVERE WEATHER THROUGH THE EVENING. ISOLATED TORNADOES ARE ALSO POSSIBLE WITHIN THE CURRENT ENVIRONMENT. AS THE FRONT SLOWS DOWN LATER TONIGHT...HEAVY RAIN WILL BECOME THE PRIMARY THREAT OVER NORTH TEXAS...ESPECIALLY SOUTH OF A TEMPLE...TO CANTON LINE. ON FRIDAY...THERE APPEARS TO BE ANOTHER THREAT OF SEVERE WEATHER OVER NORTH TEXAS. 64
The national radar mosaic for the moment the first event began.
35 hail, 30 thunderstorm wind, 8 tornado, 4 flash flood. Local standard time, as filed.
Two trees were blown down by high winds.
Golfball size hail damaged 250 cars and 250 houses.
Power poles and trees were blown down by high winds.
Golfball size hail covered the ground.
Sheriffs office vehicle had windshield damage from large hail.
Large tree limbs were blown down by high winds.
Occurred one mile south of the dam.
Occurred three miles southeast of the dam.
The first tornado touched down in southwest Paradise at the intersection of School House Road and Sunflower. Initial damage was spotty, with damage to trees, mobile homes, and outbuildings. The tornado strengthened as it moved northeast into the downtown area, with the peak F2 intensity along Main Street. The roof of the firehouse was completely removed and thrown several hundred yards. Some bricks on the exterior walls of the firehouse were removed. A woman in the firehouse received a head injury from flying debris, and was treated at a local hospital. A water tower was blown over across the street from the firehouse. Numerous trees along Main Street were either sheared off or uprooted. The tornado crossed Highway114, flipping over a tractor trailer and causing tree damage at an orchard.
The second Wise county tornado touched down on the southwest side of Decatur, with initial damage to trees and a large storage shed. The tornado strengthened as it moved east northeast into the Lipsey Subdivision. Several homes sustained roof damage and numerous trees were blown down or snapped off. One large home on Garland Street was rendered uninhabitable, as most of the roof was blown off and two exterior walls were destroyed. The occupant escaped with minor injuries. The tornado crossed Highway 51, blowing down numerous trees, power lines, and utility poles. A large portion of the roof of the Church of Christ building was removed and blown into a tree about one mile away. The Wise County Regional Hospital had some windows broken. As the tornado crossed Highway 287, it weakened doing sporadic F0 damage to trees in a residential area just south of downtown. The tornado reintensified just east of downtown near the intersection if Business Highway 81 and Old Denton Road, where a 10,000 square foot storage building was destroyed. The tornado continued moving northeast, severely damaging three homes. Two four inch diameter posts from a gazebo were thrown 1/4 of a mile and driven one foot into the ground. The tornado crossed Highway 380, heavily damaging a ranch, then moved into a heavily wooded area blowing down hundreds of trees before dissipating. Damage occurred to 50 homes,at least 8 businesses, and 2 churches.
Trees were blown down by thunderstorm winds.
Power lines were blown down between Highway 121 and Frisco. One mobile home was unroofed and several others damaged. One carport was destroyed and several homes were damaged by blown down trees.
Large tree limbs were blown onto FM 1220 by high winds.
Large tree limbs were blown off trees.
Power lines were blown down by high winds.
The initial touchdown was near the Mosheim community. The tornado moved east northeast for 1.5 miles before dissipating. One mobile home was destroyed, several buildings had roof damage, and trees were uprooted.
The first tornado to hit the county touched down 2.5 miles southwest of Valley Mills, then moved east northeast and dissipated 1.5 miles east of Valley Mills. The most significant damage was to a frame house near the beginning of the damage path. There was also damage to house roofs and mobile homes along Cap Fiske Road, Highway 317, and near Highway 6 on the southern edge of Valley Mills.
The second tornado to hit the county touched down 1.5 miles west of Valley Mills and moved east northeast for two miles before dissipating 0.5 miles north of Valley Mills. The damage was confined to trees.
An 18 wheeler was blown over by high winds.
A football stadium was damaged by high winds.
A short lived tornado destroyed a barn and uprooted some trees.
Large tree limbs were blown down by high winds.
Trees were uprooted by high winds.
Power lines were blown down 3 miles east of Love Field.
Numerous roads were flooded.
Power lines were blown down by high winds.
Power lines were blown down by high winds.
Power lines were blown down by high winds.
Power poles were blown down by high winds.
The second McLennan county tornado touched down just southwest of Tokio then moved east northeast and dissipated 1.3 miles east of West. Homes, a church, and several businesses were damaged in Tokio. After moving through Tokio, the tornado moved along FM 1858, causing heavy damage to wood-frame structures, mobile homes, storage buildings, and minor damage to several brick homes. As the tornado moved across the extreme southern edge of West, several homes and storage buildings were damaged.
At least 60 homes were damaged by thunderstorm winds. Trees and powerlines were also blown down.
Several homes were damaged and trees and powerlines were blown down.
Several homes were damaged, and trees and powerlines were blown down.
A tornado touched down 2 miles northwest of Birome and moved east northeast 0.7 of a mile before dissipating. The damage path was mostly across open country, but heavy damage occurred to a mobile home and a barn.
A storage shed was unroofed by thunderstorm winds.
Fences were blown down by high winds.
Large tree limbs were blown down by thunderstorm winds.
Wind damage was reported by law enforcement officials.
Flooding was reported on Highway 22 between Frost and Blooming Grove.
Widespread flooding was reported between Hillsboro, Abbot, and Malone.
Large tree limbs were blown off trees.
Trees and power lines were blown down all over town. There was secondary damage from trees falling on houses and cars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2001Every state in 2001This day in weather historyThe tornado archive for Texas, 2001Warnings in Texas, October 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5271694, 5271771, 5271707, 5271773, 5271772, 5271706, 5271691, 5271705, 5271703, 5271704, 5271702, 5271701, 5271695, 5271700, 5271698, 5271699, 5271692, 5271693, 5271697, 5271696, 5271690, 5271575, 5271689, 5271688, 5271687, 5271683, 5271686, 5271027, 5271682, 5271685, 5271684, 5271681, 5270804, 5270803, 5271025, 5271026, 5270911, 5271013, 5270905, 5271679, and more.